Depressive disorder and insomnia is one the most prevalent mental disorders among the elderly . A few studies suggested that the short-term use of benzodiazepine receptor agonists may be safe in old population [8, 9]. However, sedative hypnotics are considered as potentially high-risk drugs in the elderly (aged ≥ 65 years) by the AGS 2012 Beers Criteria Update Expert Panel . Recent publications indicated that benzodiazepine receptor agonists increase the risk of cognitive impairment, delirium, falling and motor vehicle accident . A meta-analysis showed that an unpleasant event is more than twice as likely as improved quality of sleep .
Being concerned of dependency to benzodiazepine and its detrimental side effects such as forgetfulness in elderly, may encourage the general physicians prescribe zolpidem frequently without enough Psychoeducation of clients and on the other hand, the patients may take and overdose zolpidem for insomnia on their own .
Zolpidem is a nonbenzodiazepine hypnotic with a short half-life of 1.5 to 3.2 hours . Due to its selective effect on type 1 benzodiazepine receptors, it has hypnotic and anxiolytic action without muscle relaxant and anticonvulsant effect. Lack of effects on benzodiazepine-3 receptors, it appears to result in a lower incidence of withdrawal and rebound symptoms, despite the fact that these may occur at higher doses particularly with long-term prescription .
Zolpidem acts in therapeutic doses selectively on receptors with α sub-unit. In contrast to benzodiazepines; it has no effect on other sub-units of such as sub-unit in amygdale whose activity by benzodiazepines has anti-anxiety effects . Zolpidem acts in less selective manner in doses higher than therapeutic doses which can be of greater anxiolytic effect by affecting receptors with α2 sub-units. As the elderly are more likely to show mixed signs of anxiety and depression, the antianxiety effect of the medicine increases the risk of its overdose in the elderly and becomes more noteworthy when insomnia is concurrent with psychiatric disorders. Patients with psychiatric disorders often exhibit symptoms of insomnia and thus a great tendency toward abuse of alcohol, drugs, and hypnotics as their coping strategy or self-medication behavior [2, 13]. It has been shown in clinical practice that although zolpidem is a safe drug, there is some risk of abuse and dependency usually related to long–term use of high doses especially in patients with previous history of substance abuse or psychiatric disorders such as depression and insomnia which can bring about the abuse and dependency on this medicine . Self-escalation of the zolpidem dose can result in tolerance to the hypnotic and sedative effects of zolpidem. Low renal clearance in elderly may increase the side effect particularly in patient with taking high doses of zolpidem . The elderly people seem to have a higher risk for zolpidem abuse or dependency, not only for its high frequency of sleep and mood disorders, but also for the reduction of the zolpidem clearance. In elderly population, peak plasma concentrations are 50% higher, which means that in elderly subjects even with lower doses of zolpidem, the phenomena of abuse or dependence could be envisaged .
Symptoms of sweating, tachycardia, tachypnea, tremors, and severe anxiety have been reported upon discontinuation of zolpidem. Discontinuation syndrome symptoms also include fatigue, nausea, flushing, panic attacks, abdominal discomfort, uncontrolled crying, emesis, delirium, and even seizure, some of which were observed in our case study .
The recommended dose is 5 mg at night in male and female elderly patients . It is advised that secondary causes of insomnia such as psychiatric and physical conditions should be treated in elderly patients and more attention should be paid to nonpharmacological treatments such as improvement of sleep hygiene [16, 17].
Although it is generally believed that zolpidem is a safe medication to use for insomnia; however it could have deleterious side effect for the elderly particularly with depressive disorder and history of substance abuse.